Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Blacksburg, VA

June 5, 2007Pulaski County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2007, 7:24 PM EDT for Pulaski County, Wythe County, Virginia. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2007, 7:24 PM EDT (23:24 UTC)
Expired
Jun 5, 2007, 8:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:36 PM EDTTSTM WND DMGMax Meadows, VASEVERAL TREES DOWN.
Jun 5, 7:40 PM EDTTSTM WND DMGGunton Park, VATREES DOWN.
Jun 5, 7:45 PM EDTHAIL 0.88Pulaski, VA
Jun 5, 7:55 PM EDTTSTM WND DMG5 S Pulaski, VANUMEROUS LARGE TREES DOWN ON HIGHWAY 100.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 052324
SVRRNK
VAC155-197-060030-
/O.NEW.KRNK.SV.W.0072.070605T2324Z-070606T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 830 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHWEST OF MAX MEADOWS...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GUNTON PARK...
  PULASKI...
  DRAPER...
  ALLISONIA...
  CLAYTOR LAKE STATE PARK...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3712 8092 3707 8091 3704 8104 3701 8117
      3691 8091 3690 8068 3699 8056 3707 8062
      3718 8061 3718 8075

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 052356
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT TUE JUN 5 2007

VAC197-060006-
/O.CAN.KRNK.SV.W.0072.000000T0000Z-070606T0030Z/
WYTHE VA-
756 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR WYTHE COUNTY IS CANCELLED...

LAT...LON 3712 8092 3707 8091 3695 8080 3690 8068
      3699 8056 3707 8062 3718 8061 3718 8075

$$

VAC155-060030-
/O.CON.KRNK.SV.W.0072.000000T0000Z-070606T0030Z/
PULASKI VA-
756 PM EDT TUE JUN 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR PULASKI COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALLISONIA...MOVING EAST AT 35 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3712 8092 3707 8091 3695 8080 3690 8068
      3699 8056 3707 8062 3718 8061 3718 8075

$$

WP
000 
WWUS51 KRNK 060022
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT TUE JUN 5 2007

VAC155-060031-
/O.EXP.KRNK.SV.W.0072.000000T0000Z-070606T0030Z/
PULASKI VA-
821 PM EDT TUE JUN 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY EXPIRES AT 830
PM EDT...

AT 820 PM...WEATHER RADAR SHOWED THAT THE SEVERE THUNDERSTORM WAS 
EXITING THE COUNTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE 
AT 830 PM.

THIS STORM DOWNED TREES 5 MILES SOUTH OF PULASKI AND PRODUCED NICKEL 
SIZED HAIL IN PULASKI AROUND 8 PM.


LAT...LON 3712 8092 3707 8091 3695 8080 3690 8068
      3699 8056 3707 8062 3718 8061 3718 8075

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:18 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 5, 5:18 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS OFFSHORE THIS EVENING. HIGH PRESSURE
WILL BE OVER THE AREA WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A SERIES OF SHORT WAVES WILL BE ROTATING AROUND THE UPPER TROF IN
THE NORTHEAST UNITED STATES TONIGHT AND WEDNESDAY. ON THE WATER
VAPOR LOOP THERE IS A SHORT WAVE IN MICHIGAN TRAILING BACK INTO
CENTRAL OHIO AND A SECOND ONE IN CENTRAL ILLINOIS AND THE
COMBINATION OF THIS ENERGY IS SPARKING SHOWERS AND THUNDERSTORMS
ACROSS KENTUCKY AT 19Z UTC.

THE CLUSTER OF SHOWERS AND THUNDERSTORMS IN KENTUCKY CONTINUES TO
MOVE EAST AND SHOWERS ARE ALREADY MOVING INTO THE WESTERN COUNTY
WARNING AREA. INCREASED POPS EVEN MORE THIS EVENING...AS STRENGTH
OF SHORTWAVE SHOULD BALANCE OUT LOSS OF HEATING EARLY TO KEEP
ACTIVITY BETTER THAN CHANCE ACROSS THE WESTERN FORECAST AREA. THE
BEST UPPER SUPPORT COMES THROUGH FROM 06-12UTC.

HAVE ALSO INCREASED MINIMUM TEMPERATURES OVERNIGHT CLOSER TO
LATEST GUIDANCE...WHICH SEEMS REASONABLE SINCE THERE WILL BE QUITE
A BIT OF CLOUD COVER THIS EVENING AND OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
EXPECT THE ILLINOIS SHORT WAVE TO CROSS THE FORECAST AREA BETWEEN
06-12Z ON WEDNESDAY WITH THE AXIS OF THE TROF WELL EAST OF THE
COUNTY WARNING AREA BY 15Z WEDNESDAY. THIS WILL PUSH A WEAK COLD
FRONT THROUGH THE AREA SO THAT BY 18Z WEDNESDAY...THE 850
TEMPERATURES WILL BE SLIGHTLY COOLER...SURFACE AND 850 MB DEW POINTS
WILL BE DRIER AND THE LOW LEVEL WINDS WILL GRADUALLY TURN TO THE
NORTHWEST.

SO WITH LOW LEVEL FLOW NOW OUT OF THE WEST THE BEST COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL STILL BE IN THE MOUNTAINS. THE
CURRENT STORMS IN KENTUCKY WILL MAINTAIN AND BE APPROACHING THE
FORECAST AREA BETWEEN 00-06Z. FORTUNATELY...THE COLD POOL ALOFT COMES
ACROSS DURING THE NIGHT SO IT MAY ENHANCE CHANCE FOR THUNDER BUT NOT
ADD TO ANY INTENSE STORMS.

BIGGEST QUESTION IS HOW FAR EAST PRECIPITATION WILL GET SINCE WINDS
ARE OUT OF THE WEST TO NORTHWEST AND DO NOT BACK AHEAD OF THE FRONT.
DOWNSLOPING WILL ERODE MUCH OF THE SHOWERS AS THEY REACH THE
FOOTHILLS AND PIEDMONT.

ON THURSDAY THE WARM FRONT MOVES NORTH OF THE REGION AND SOUTHWEST
SURFACE THROUGH 850MB WINDS ARE DIRECTING AIR RIGHT OUT OF THE GULF
OF MEXICO. WILL BE GOING ABOVE WARMEST GUIDANCE FOR MAXIMUM
TEMPERATURES...ESPECIALLY IN SOUTHEAST WEST VIRGINIA ON THURSDAY AND
FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
OVERALL PATTERN IS STILL ZONAL THROUGH THIS PERIOD BUT MODELS ARE
NOW TRENDING TOWARD A DEEPER TROF IN THE NORTHEAST UNITED STATES BY
SUNDAY.

EXPECT A COLD FRONT TO COME THROUGH THE COUNTY WARNING AREA ON
FRIDAY NIGHT OR SATURDAY MORNING AND PUSH WELL SOUTH THROUGH THE
CAROLINAS BY MONDAY. WILL HAVE CHANE OF PRECIPITATION WITH THE
FRONTAL PASSAGE ON FRIDAY AND SATURDAY...WITH THE BEST CHANCE
SHIFTING INTO THE SOUTHERN PART OF THE FORECAST AREA ON SUNDAY AND
MONDAY.

TEMPERATURES BEHIND THE FRONT ON SUNDAY THROUGH TUESDAY WILL BE
CLOSE TO NORMAL.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SERIES OF SHORT WAVE TROFS WILL MOVE EAST THROUGH THE BLACKSBURG
TERMINAL FORECAST AREA TONIGHT. FIRST WAVE WILL MOVE THROUGH THE
AREA THIS EVENING...WITH THE FINAL AND MOST SIGNIFICANT WAVE TO
MOVE THROUGH THE AREA BY 12Z WEDNESDAY. WEAK DYNAMIC FORCING AND
COOLING TEMPERATURES ALOFT WITH APPROACH OF WAVES WILL RESULT IN
THE DEVELOPMENT OF SCATTERED SHOWERS OVER SOUTHEASTERN WEST
VIRGINIA TERMINAL FORECAST SITES WHERE UPSLOPE WINDS WILL ENHANCE
UPWARD VERTICAL MOTION FIELDS...WITH ACTIVITY MORE ISOLATED OR
WIDELY SCATTERED IN NATURE ACROSS PIEDMONT SITES DUE TO NEGATIVE
CONTRIBUTION OF DOWNSLOPING WINDS.

WITH THE ABOVE IN MIND...EXPECT GENERAL VFR WEATHER...BUT WITH
BRIEF REDUCTIONS BACK DOWN TO MVFR IN CEILING AND/OR VISIBILITY
NEAR SHOWER/THUNDERSTORM ACTIVITY LATER THIS AFTERNOON INTO
TONIGHT WEST OF THE BLUE RIDGE. SOME IFR OR EVEN LIFR CONDITIONS
ARE POSSIBLE ALONG/NEAR THE HIGHER RIDGES. FURTHER EAST AT
KROA...KLYH...AND KDAN...SOME PATCHY MVFR LIGHT FOG WITHIN A FEW
HOURS OF SUNRISE IS POSSIBLE...BUT DOWNSLOPING SHOULD MINIMIZE
THIS OCCURRENCE IN BOTH TIME AND SPACE.

PASSAGE OF FINAL SHORT WAVE TROF AND ASSOCIATED COOL FRONT AROUND
12Z WEDNESDAY WILL RESULT IN RAPID CLEARING OF SKIES ALONG WITH
INTRUSION OF DRIER AIR TO RETURN ALL AREAS BACK TO VFR CONDITIONS BY
MID MORNING WEDNESDAY.

VFR CONDITIONS WITH NO RESTRICTIONS TO CEILING OR VISIBILITY
SHOULD THEN PREVAIL OVER ALL BLACKSBURG TERMINAL FORECAST POINTS
FOR MUCH OF THE REST OF THE WEEK AND INTO THE WEEKEND AS UPPER
RIDGE BUILDS OVER MID ATLANTIC STATES.

EXCEPTIONS MAY COME FROM BRIEF OCCURRENCES OF LATE NIGHT-EARLY
MORNING IFR FOG IN MOUNTAIN VALLEYS (SUCH AS NEAR LEWISBURG) ON
THURSDAY MORNING DUE TO WEAK PRESSURE GRADIENT AND SUBSIDENCE ON
BACKSIDE OF DEPARTING SURFACE HIGH...WITH SOME BRIEF MVFR FOG
POSSIBLE ACROSS PIEDMONT SITES. PRESSURE GRADIENT SHOULD BE
STRONG ENOUGH FOR THE REST OF THE WEEK TO PREVENT REDEVELOPMENT
OF EARLY MORNING FOG FRIDAY MORNING...ALTHOUGH A BRIEF PERIOD OF
MVFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF THE NEXT COOL
FRONT EXPECTED TO ARRIVE FRIDAY NIGHT OR SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...WERT
Hazardous weather outlook, Jun 5, 3:28 AM EDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 AM EDT TUE JUN 5 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
328 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 6:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             TAZEWELL                37.12N 81.52W
06/05/2007  E0.75 INCH       TAZEWELL           VA   TRAINED SPOTTER

            COVERED THE GROUND.

&&

JSTEWART

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:09 PM EDTSevere Thunderstorm WarningRNKTazewell66 min
Jun 5, 6:55 PM EDTSevere Thunderstorm WarningRNKBland48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.